Prednisone is a corticosteroid that is commonly prescribed to reduce inflammation and swelling. While taking it, some may experience elevated cortisol levels due to stress, as well as withdrawal symptoms such as tiredness, brain fog, anxiety, and depression.
Find out how to cope with prednisone withdrawal symptoms in today’s video.
How to Cope With Prednisone Withdrawal
Transcription autogenerated from the video above so some errors are possible.
I got a question from a prednisone warrior about cortisol levels after taking prednisone and whether they should be high or low. And this is this specific question;I took my cortisol levels today (and they slightly elevated). Its been two weeks since my last prednisone dose. I asked dr to check cortisol because sometimes blood sugars sometimes have been going to high 70s low 80s three hours after I eat and usually in the afternoon not all the time, usually higher. Along with fatigue and some dizziness, and lots of anxiety.
So I thought when you withdraw from prednisone the concern is low cortisol. But actually cortisol was slightly elevated by 1 or 2 pts. Which surprised me. Why would they be elevated? Would that be from having been on prednisone? Sugars have not been generally high, though still a little elevated occasionally, but they normalize. generally been between 95 and 110 when I wake up. I don’t know if it’s a blood sugar issue causing cortisol to be high.
This has caused me lots of stress and maybe that’s what is causing higher cortisol levels? I hope that’s not dangerous. The slightly elevated cortisol.
I’ve also been having this “finger nail on chalkboard” feeling sometimes with lots of anxiety.
For no apparent reason. What do you about those cortisol levels?
And then another follow-up question was;I am feeling now horrible, in ways I did not feel first time I withdrew from this drug. I’m two weeks out, blood sugars sometimes drop to 80s, but usually in 100s.
My brain is sooooo foggy. I’m tired I feel like I have the flu. I can’t concentrate. My nerves are raw, even my own teeth rubbing bothers me. I feel dissociative at times. I forget what I did a few minutes ago. I’m feeling like mentally not here, if this makes any sense. I feel depressed. It’s like my brain is tired. Exhausted actually. I’m angry.
Does this get better?
What can I take to help this? B vitamins? Herbs? Any help is appreciated.
The first question is, is slightly elevated cortisol, one to two points elevated to be expected, normal, good, bad, so slightly elevated cortisol is kind of good news and makes sense to me. I think you already figured this out. It’s probably because you’re having lots of stress and that’s causing higher cortisol levels.
The fact that your body is able to make cortisol levels to make cortisol at all two weeks out after taking prednisone is good news because that means that your HPA axis is making cortisol and that is awesome. And it’s actually not related to prednisone withdrawal. I know that seems strange, but that is great and that’s good news. If you’re feeling stressed about it, stop feeling stressed. You’re making cortisol and the stress you’re feeling about not making cortisol is probably causing the higher cortisol levels. That is great. Just don’t worry about the cortisol levels anymore.
What causes the Prednisone Withdrawal Symptoms?
What is tricky about prednisone withdrawal is it’s not the actual cortisol itself that is causing the withdrawal symptoms. When you are taking prednisone, your body makes more glucocorticoid receptors. There’s this little keyhole for the cortisol to go on on each cell in your body. Because you had such high levels of prednisone, your body made more and more and more of these, the higher the levels of prednisone. As you taper down, hopefully your body would take away one or two as your dose went down.
But sometimes it takes longer to break down these glucocorticoid receptors. When you’re feeling that the glucocorticoid receptor is empty, that feeling of there’s no cortisol in here, that that’s the prednisone withdrawal feeling of that empty receptor. And it’s characterized by feeling like you have the flu, mental fog, feeling awful, and having low energy. That’s miserable, but it’s not life-threatening.
What’s Life-threatening with Prednisone Withdrawal?
What’s life-threatening is when you have no cortisol in your body. The ratio of cortisol to receptors is off because you have too many receptors. And those receptors are saying, “I’m not feeling good”. But you’re not going to die of adrenal crisis because you have enough cortisol to function like you’re making it. Your body is making cortisol.
If your body wasn’t making cortisol, or if you had zero cortisol being made because your HPA axis wasn’t working, then that would be a problem. But you are okay because it’s working. It’s just the ratio of receptors to the amount of cortisol floating around is making you feel awful. So you’re not gonna die, you’re not going to have an adrenal crisis. You’re not going to have any other problems aside from feeling awful.
How Long Does it Last?
Nobody knows every single person’s differences. You’re timing for when this breakdown and to stop feeling empty is different for every single person. It’s a genetic thing and there’s no predicting it.
What Can You Do About it?
Technically the only thing you can do aside from weight and be miserable is to give back prednisone, which I know you don’t wanna do because you’re trying to have your body have an immune system that’s able to have a great response to a COVID-19 vaccine.
The problem is that either you have a diminished immune response to the COVID-19 vaccine to help prevent the issues with long covid or you have a diminished response by taking the prednisone or you’re miserable by going through prednisone withdrawals.
Those are the question is, which matters more? That’s only a question you and your doctor can decide. What is the most important to you? That feeling of fingernails on the chalkboard, that anxiety feeling, that can definitely be awful, debilitating anxiety, panic. it is disabling and horrible. And I completely understand how, I haven’t personally gone through that, but I’ve heard from so many people that it just really is horrible. And again, there’s no timing on this. There’s no definitive that this is going to work. Perhaps an anti-anxiety medication like Xanax or Propranolol to help with the jittery feeling. Those can possibly help. But those are prescription medications.
How can Nutranize Zone help with Prednisone Withdrawal Symptoms?
Nutranize Zone is designed to help replenish the nutrients that Prednisone has been stealing to help you recover. And you can find that at Nutranize.com. You can either go back on the prednisone to make that withdrawal disappear, or you can wait and who knows how long you’re gonna wait.
Then you can take the anti-anxiety medication, talk to a mental health professional, and see if they can help you with that. Or you can get Nutranize, which can support you in your journey. That’s my best advice for you. Signing off is Dr. Megan, your Prednisone pharmacist.
9+ Nutrients Depleted by PrednisonePrednisone steals over nine critical nutrients from the body. This nutrient depletion is responsible for...
Prednisone Withdrawal as Dangerous as the Treatment?Desperate Question: Is Prednisone Withdrawal Real? You might be wondering whether prednisone withdrawal is real....